Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 1, NWS Omaha, NE

April 5, 1999Richardson County, Nebraska

NWS Omaha, NE issued this tornado warning at Apr 5, 1999, 2:21 PM CDT for Richardson County, Nebraska. It was in force for 34 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1999, 2:21 PM CDT (19:21 UTC)
Expired
Apr 5, 1999, 2:55 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Richardson County, NE

What was reported inside it

TimeReportWhereRemark
Apr 5, 2:28 PM CDTTornado F0Falls City, NEBrief touchdown downed a few power poles and outbuildings.
Apr 5, 2:32 PM CDTTornado F0Salem, NEBrief touchdown did some tree and outbuilding damage.
Apr 5, 2:38 PM CDTTornado F1Verdon, NEEmpty mobil home and barn destroyed as well as roof damage to several buildings.
Apr 5, 2:45 PM CDTTornado F0Shubert, NEOutbuildings damaged, small building destroyed and windows broke out of a home due to flying debris.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
780 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 5, 10:52 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 5, 10:52 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1052 AM CDT MON APR 5 1999

UPDATED FCST TO REFLECT NEW PROGS PUTTING TRACK OF SFC AND UPPER LOW
FURTHERN N ACROSS SERN NE TO NEAR OMA BY 00Z.  ADJUSTED WINDS AND
TEMPS...BUT MAIN CONCERN IS ENHANCED THREAT OF SVR WX ALONG AND S OF
THE TRACK OF THE LOW...ESPECIALLY MINI SUPERCELLS.  WILL UPDATE
SEVERE WEATHER OUTLOOK ACCORDINGLY...AND PUT POSSIBLE SEVERE TSTMS
INTO THE BODY OF THE FCST FOR THE ZONE GROUPS FROM OMA SWD.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Apr 5, 11:13 AM CDT, 3 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 AM CDT MON APR 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE FROM DAVID CITY TO HARLAN IOWA.

DISCUSSION...
STRONG LOW PRESSURE SYSTEM AT THE SURFACE AND ALOFT IS FORECAST TO
TRACK ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.
THERE IS A THREAT OF SEVERE WEATHER NEAR AND SOUTH OF THE LOW PRESSURE
SYSTEM.  THE GREATEST THREAT IS IN SOUTHEAST NEBRASKA AND THE SOUTHWEST
CORNER OF IOWA.  IN THIS AREA...WARM MOIST AIR ON THE SOUTH SIDE OF THE
LOW IS EXPECTED TO ADD TO THE INSTABILITY DURING THE AFTERNOON.

THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM
FAST MOVING THUNDERSTORMS.  HOWEVER...TORNADOES CANNOT BE RULED OUT
DUE TO THE VERY STRONG WINDS ALOFT.

POLLACK
Special weather statement, Apr 5, 11:13 AM CDT, 3 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-060100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 AM CDT MON APR 5 1999

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

SPOTTER ACTION...
STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY SOUTH OF A LINE FROM DAVID CITY TO HARLAN IOWA.

DISCUSSION...
STRONG LOW PRESSURE SYSTEM AT THE SURFACE AND ALOFT IS FORECAST TO
TRACK ACROSS SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA THIS AFTERNOON.
THERE IS A THREAT OF SEVERE WEATHER NEAR AND SOUTH OF THE LOW PRESSURE
SYSTEM.  THE GREATEST THREAT IS IN SOUTHEAST NEBRASKA AND THE SOUTHWEST
CORNER OF IOWA.  IN THIS AREA...WARM MOIST AIR ON THE SOUTH SIDE OF THE
LOW IS EXPECTED TO ADD TO THE INSTABILITY DURING THE AFTERNOON.

THE MAIN SEVERE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS FROM
FAST MOVING THUNDERSTORMS.  HOWEVER...TORNADOES CANNOT BE RULED OUT
DUE TO THE VERY STRONG WINDS ALOFT.

POLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:42 PM CDTSevere Thunderstorm WarningOAXGage, Saline63 min
Apr 5, 1:49 PM CDTSevere Thunderstorm WarningOAXJefferson36 min
Apr 5, 2:17 PM CDTSevere Thunderstorm WarningOAXRichardson48 min
Apr 5, 2:46 PM CDTTornado WarningOAXNemaha49 min
Apr 5, 3:30 PM CDTTornado WarningOAXFremont, Page65 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.